Red Yeast Rice Side Effects
Although red yeast rice is considered a "natural" product, it can cause problems in some people. For example, stomach discomfort, heartburn, and dizziness are possible side effects of red yeast rice. Although these problems are merely bothersome, potentially serious side effects are possible. Contact your healthcare provider right away if you develop signs of liver damage, muscle damage, or allergic reactions.
Does Red Yeast Rice Cause Side Effects?
Even though they are "natural" products, red yeast rice supplements are not free of side effects. In fact, some supplements (the ones that are effective at lowering cholesterol) contain lovastatin, a prescription "statin" cholesterol medication.
As a result, red yeast rice supplements can cause any of the lovastatin side effects. The supplements can sometimes cause serious side effects as well, especially when taken in higher dosages.
(This article covers many, but not all, of the possible side effects with red yeast rice. Your healthcare provider can discuss a more complete list of side effects with you.)
Bothersome Side Effects of Red Yeast RiceSome red yeast rice side effects are merely bothersome and are not usually dangerous. These include:
- Abdominal discomfort (stomach discomfort)
- Heartburn or indigestion
Serious Side EffectsSome side effects with red yeast rice, while occurring infrequently, are potentially serious and should be reported immediately to your healthcare provider. These problems might indicate that you should stop taking the supplement. These side effects include but are not limited to:
- Signs of liver damage, such as:
- Yellowing of the whites of the eyes or skin (jaundice)
- Dark urine
- Increased liver enzymes
- Signs of muscle damage, such as:
- Muscle aches
- Signs of an allergic reaction, including:
- An unexplained rash
- Unexplained swelling
- Difficulty breathing or swallowing.
Some red yeast rice products may contain citrinin. This is a contaminant produced when the supplement is made incorrectly. Citrinin can be toxic to the kidneys.